Wildfire, Western Ulster
- When
- August 27, 3:55 PM EST to August 31, 11:59 PM EST
- Where
- Western Ulster forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
A lightning strike sparked a wildfire at the Minnewaska State Park Preserve on August 27, 2022. More than 200 emergency responders, including New York members of the Army and Air National Guards and several state and local agencies, including firefighters from Quebec, and volunteers, assisted in the blaze.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A lightning strike sparked a wildfire at the Minnewaska State Park Preserve on August 27, 2022. More than 200 emergency responders, including New York members of the Army and Air National Guards and several state and local agencies, including firefighters from Quebec, and volunteers, assisted in the blaze. Dry weather led to a continued spread of the fire. Much needed rainfall fell on August 30, but did not fully extinguish the fire. The fire continued to burn into the beginning of September before finally being contained. The fire burned 142 acres in total and did not damage any structures as it remained over forestry areas.
The fire caused the park to close for all visitors through the Labor Day weekend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 27, 3:08 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 408 PM EDT Sat Aug 27 2022 .SYNOPSIS... Generally dry weather is expected through Sunday, with temperatures near or a bit above normal. Hot and increasingly humid weather returns for Monday and Tuesday, with the next chance for showers and thunderstorms late Tuesday or Tuesday night as a cold front approaches from the west. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 330 PM EDT, skies are mainly sunny across the region outside of some patchy Cu across higher terrain. Temps range from the mid 60s to lower/mid 70s across higher elevations, to the upper 70s to mid 80s for valley areas. Main challenge tonight will be developing low cloud coverage later tonight. Hi-res models suggest low level moisture across southern New England begins advecting back north and west toward daybreak underneath strong subsidence inversion, leading to areas of low clouds for areas mainly south and east of Albany. In fact, some hi-res guidance suggests some patchy drizzle/light showers develop across portions of Litchfield County into the mid Hudson Valley areas midnight, within an area of enhanced low level convergence. Have included some slight chance PoPs across these areas to account for this possibility. Otherwise, skies should remain clear to partly cloudy for areas north and west of Albany a good portion of the night, allowing for decent radiational cooling as PWAT's drop to around 0.75". This should allow for some min temps to dip into the mid/upper 40s across portions of the southern Adirondacks, and lower/mid 50s across the upper Hudson Valley into the Saratoga region, with upper 50s to lower/mid 60s farther south and east. Some patchy ground fog may develop in areas where skies remain clear longest tonight (mainly upper Hudson Valley and embedded valleys within the southern Adirondacks). && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Areas of low clouds may linger through at least mid morning within portions of the Hudson River Valley from the Albany- Saratoga region southward, and east into the Berkshires. Litchfield Hills, mid Hudson Valley and southeast Catskills, with clearing then expected for the afternoon. It will be warm with moderate humidity levels, with max temps reaching the mid/upper 80s for many valley areas, and upper 70s to lower 80s for higher terrain. Dewpoints should drop off into the upper 50s/lower 60s in the afternoon. Clouds may reform again Sunday night, again favoring areas from Albany south and east. Otherwise, milder than tonight, with lows generally in the 60s, except for some mid/upper 50s across some northern areas. Some morning clouds should give way to breaks of afternoon sunshine Monday, and with warmer air aloft, max temps should reach at least 85-90 within many valley areas, and 80-85 across higher terrain. Dewpoints will edge slightly higher, into the lower/mid 60s in the afternoon, yielding max heat indices mainly in the lower 90s. Should slightly higher humidity levels develop than currently indicated, some areas within the Hudson River Valley could approach heat advisory criteria. There could also be isolated late day showers/thunderstorms across portions of the Mohawk Valley and southern Adirondacks. Warm and muggy for Monday night, with the possibility for additional isolated/scattered showers and thunderstorms across the Mohawk Valley and southern Adirondacks. Lows mainly in the 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A longwave upper level troughing pattern looks to dominate the long term forecast period. Two associated cold frontal passages will help cool things off late next week after potentially dangerous heat Tuesday. The combination of high humidity and the incoming frontal system could cause widespread convection Tuesday, but injested dry air Wednesday will make for a dry rest of the week. The longterm forecast period begins with a longwave, upper level trough situated just to our west over the Great Lakes with the associated closed low pressure outstretched overhead across the border of Quebec and Ontario. Model guidance agrees that this system will amplify as it progresses eastward into our region Tuesday, though there is slight uncertainty about the exact timing behind its entrance. The system approaches with an associated cold front whose passage looks to occur late Tuesday afternoon into Tuesday night. This front, in interacting with Tuesday's unseasonably warm temperatures and elevated humidity, has the potential of causing widespread convection throughout the region. Wednesday will see the continued amplification of the same system, though as a result of the previous day's cold front, will begin the cooling trend of the remainder of the week. A secondary cold front will pass through Wednesday afternoon into Wednesday night as a result of an embedded shortwave within the upper level trough. Lower humidity levels and dry air associated within this new airmass significantly decrease the likelihood of convection. As the trough begins to weaken and move out of our region to the northeast during the day Thursday, cooler temperatures stay behind, making for a comfortable rest of the week. Tuesday will definitely be the hottest day of the period with temperatures in the mid to upper 80s. Dewpoints in the mid 60s to low 70s could make this a potentially dangerously hot day with apparent temperatures in the 90s. Wednesday should be cooler with temperatures in the mid to low 80s and decreased humidity levels. Thursday and Friday also look to be in the low 80s at lower elevations with higher elevations looking to be in the mid to upper 70s. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...VFR conditions will continue to prevail through the rest of today into tonight, with fair weather cumulus clouds dissipating this evening with loss of daytime heating. Late tonight, as high pressure settles southward towards the Gulf of Maine, a low level easterly flow will develop across our region. Increasing moisture off the Atlantic is expected to bring low stratus clouds in from the southeast mainly between 07Z-10Z. Prior to the clouds increasing, there could be some brief fog development at KGFL with IFR conditions possible for a few hours before sunrise. Elsewhere, stratus clouds should move in fairly quickly after 07Z, so fog is not anticipated at KALB/KPOU/KPSF. Cigs likely to be at MVFR levels at KPSF/KPOU, with VFR expected at KALB late tonight into Sunday morning. It could take several hours after 12Z for the stratus clouds to scour out with light winds and lowering late summer sun angle. However, while cigs will likely remain through the early afternoon hours, improvement to VFR heights are expected by late morning. Winds will be mainly north-northeast around 5-10 kt, becoming variable less than 5 kt tonight. Winds will shift to the southeast on Sunday around 5-7 kt. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: High Operational Impact. Breezy. Likely SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Likely SHRA...TSRA. Wednesday: Low Operational Impact. Slight Chance of SHRA. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Thompson NEAR TERM...KL SHORT TERM...KL LONG TERM...Frugis/Gant AVIATION...JPV
Hazardous Weather Outlook National Weather Service Albany NY 338 PM EDT Sat Aug 27 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 338 PM EDT Sat Aug 27 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York, and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values may come to advisory criteria in valley areas on both Monday and Tuesday afternoons. A Heat Advisory could be needed for some areas. In addition, there is a chance for thunderstorms for Tuesday into Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052688.